Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 95, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 21, 2011, 12:19 AM CDT for DeKalb County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2011, 12:19 AM CDT (05:19 UTC)
- Expired
- Apr 21, 2011, 1:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 62 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
730
WUUS54 KHUN 210519
SVRHUN
ALC049-210600-
/O.NEW.KHUN.SV.W.0095.110421T0519Z-110421T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1219 AM CDT THU APR 21 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEKALB COUNTY IN NORTHEAST ALABAMA...
* UNTIL 100 AM CDT
* AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SKIRUM...OR ABOUT 13 MILES NORTHEAST OF BOAZ...AND MOVING NORTHEAST
AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLLINSVILLE...LAKEVIEW...
PEEKS CORNER...GUEST...
LEBANON...COLLBRAN...
PINE RIDGE...DOG TOWN...
FORT PAYNE...
ADAMSBURG...
LAT...LON 3449 8556 3444 8558 3438 8562 3437 8565
3433 8568 3420 8594 3420 8601 3431 8611
3434 8610 3461 8581 3463 8578 3479 8562
3462 8552 3452 8551
TIME...MOT...LOC 0519Z 235DEG 36KT 3430 8596
$$
SS2 follow-up statements
674
WWUS54 KHUN 210534
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1234 AM CDT THU APR 21 2011
ALC049-210600-
/O.CON.KHUN.SV.W.0095.000000T0000Z-110421T0600Z/
DEKALB AL-
1234 AM CDT THU APR 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR DEKALB COUNTY...
AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LEBANON...OR ABOUT 8 MILES SOUTHWEST OF FORT PAYNE...
MOVING NORTHEAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COLLBRAN...POWELL...DOG TOWN...RAINSVILLE...PINE RIDGE...SYLVANIA...
ADAMSBURG...HENAGAR...HAMMONDVILLE...VALLEY HEAD...MENTONE...SULPHER
SPRINGS...BEATY CROSSROADS AND IDER.
LAT...LON 3449 8556 3438 8562 3437 8565 3434 8568
3423 8591 3437 8607 3461 8581 3463 8578
3479 8562 3464 8553 3452 8551
TIME...MOT...LOC 0534Z 235DEG 36KT 3439 8581
$$
SS248
WWUS54 KHUN 210551
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 AM CDT THU APR 21 2011
ALC049-210602-
/O.EXP.KHUN.SV.W.0095.000000T0000Z-110421T0600Z/
DEKALB AL-
1251 AM CDT THU APR 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR DEKALB COUNTY EXPIRES AT 100
AM CDT...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
LAT...LON 3449 8556 3438 8562 3437 8565 3434 8568
3423 8591 3437 8607 3461 8581 3463 8578
3479 8562 3464 8553 3452 8551
TIME...MOT...LOC 0552Z 235DEG 36KT 3449 8563
$$
SSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:10 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Apr 20, 8:10 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 PM CDT WED APR 20 2011
.UPDATE...EVENING UPDATE AND THE EXPANSION OF THE FLASH FLOOD WATCH.
&&
.DISCUSSION...A SLOW MOVING COLD FRONT IS MEANDERING SOUTHEASTWARD
ACROSS THE CWFA THIS EVENING...BRINGING WITH IT SHOWER AND
THUNDERSTORM ACTIVITY. SEVERE THUNDERSTORM WATCHES BORDER THE AREA TO
THE SOUTH AND WEST AT THIS HOUR...WITH ADDITIONAL WATCHES POSSIBLE
OVER THE NEXT SEVERAL HOURS.
WITH THE HEAVY RAINFALL EXPECTED FOR THE TENNESSEE VALLEY...WE WENT
AHEAD AND EXPANDED THE FLASH FLOOD WATCH TO COVER THE ENTIRE NORTH
ALABAMA AND SOUTHERN MIDDLE TENNESSEE COUNTIES. ONE TO THREE INCHES
OF RAINFALL IS LIKELY...WITH ISOLATED HIGHER AMOUNTS POSSIBLE IN
HEAVY THUNDERSTORM ACTIVITY.
AS FAR AS CHANGES TO THE FORECAST FOR TONIGHT...UPDATES WERE MADE TO
THE SKY/POP/WX GRIDS. POPS WERE INCREASED AND THE WX GRIDS WERE
UPDATED ACCORDINGLY.
FURTHER UPDATES ARE POSSIBLE OVER THE NEXT SEVERAL HOURS AS WARRANTED
BY ADDITIONAL WATCH ISSUANCES.
&&
.AVIATION.../FROM 00Z TAFS/...SCT TSRA DEVELOPING TO THE WEST ALONG
AN APPROACHING COLD FRONT WILL GRADUALLY MOVE EASTWARD THROUGH THE
EVENING HOURS AS THE FRONT PUSHES THROUGH THE AREA. GENERALLY VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD EXCEPT IN HEAVIER TSTORM
ACTIVITY WHERE MVFR VSBYS ARE POSSIBLE. FOR NOW...ONLY INCLUDED VCTS
AT KMSL THROUGH 21/06Z TO ACCOUNT FOR STORMS DISSIPATING SHORTLY
AFTER THEY CROSS THE STATE LINE. DID NOT INCLUDE FOR KHSV ATTM...BUT
MAY AMEND LATER TO ADD IF TSRA MAKE IT THAT FAR EAST. ONCE ACTIVITY
ENDS BY MIDNIGHT AT BOTH TERMINALS...BR AND IFR VSBYS ARE POSSIBLE BY
DAYBREAK TOMORROW AS WINDS DECOUPLE WITH AMPLE MOISTURE PRESENT NEAR
THE SFC THANKS TO RECENT HEAVY RAIN. EXPECT MORE SHRA/TSRA TOMORROW
AFTERNOON AS A WARM FRONT LIFTS NORTHWARD THROUGH LATE IN THE TAF
PERIOD. LEFT AS VCTS AT BOTH KMSL/KHSV FOR NOW DUE TO EXACT TIMING
UNCERTAINTY/ COVERAGE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
12Hazardous weather outlook, Apr 20, 7:56 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 756 PM CDT WED APR 20 2011 ALZ001>010-016-TNZ076-096-097-211000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 756 PM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR HEAVY RAIN TONIGHT...AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE FROM WEST TO EAST ACROSS THE TENNESSEE VALLEY. ONE TO THREE INCHES OF RAIN WILL BE POSSIBLE BY THURSDAY MORNING. AS A RESULT...A FLASH FLOOD WATCH IS NOW IN EFFECT FOR ALL OF NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE. IN ADDITION...A FEW STORMS MAY BE STRONG WITH WIND GUSTS AROUND 40 MPH AND HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ON THURSDAY AS THE FRONT REMAINS STALLED IN THE VICINITY OF THE AREA. A FEW STRONG STORMS ARE POSSIBLE DURING THE AFTERNOON HOURS ON THURSDAY...WITH LOCALLY HEAVY RAINFALL AND HAIL AS THE GREATEST THREATS. THIS FRONT WILL FINALLY PUSH BACK NORTH AND OUT OF THE AREA ON FRIDAY...ENDING THE RAIN CHANCES ACROSS THE AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM SUNDAY THROUGH TUESDAY AS THE AREA REMAINS IN A WARM AND HUMID AIR MASS. THUNDERSTORM COVERAGE WILL LIKELY BE SPARSE DURING THIS PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT REQUESTED AT THIS TIME. SS/CA
In the hours before
Special weather statement, Apr 20, 9:06 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
906 PM CDT WED APR 20 2011
ALZ003-004-210245-
FRANKLIN-LAWRENCE-
906 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 945 PM CDT...
AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAR CREEK...OR 9 MILES WEST OF
HALEYVILLE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PHIL CAMPBELL...SPRUCE PINE.
NEWBURG...MT HOPE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3431 8779 3432 8784 3457 8763 3457 8753
3458 8751 3461 8751 3461 8750 3450 8733
3430 8754
TIME...MOT...LOC 0206Z 219DEG 24KT 3425 8776
SSSpecial weather statement, Apr 20, 9:47 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 947 PM CDT WED APR 20 2011 ALZ004>007-210330- LAWRENCE-LIMESTONE-MADISON-MORGAN- 947 PM CDT WED APR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE...MADISON AND MORGAN COUNTIES UNTIL 1030 PM CDT... AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LANDERSVILLE...OR NEAR MOULTON...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CHALYBEATE SPRINGS. CADDO...HILLSBORO. TRINITY...BASHAM. DECATUR. BELLE MINA...MOORESVILLE. FRENCH MILL...CAPSHAW. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3487 8682 3466 8666 3433 8737 3448 8748 TIME...MOT...LOC 0247Z 238DEG 36KT 3446 8733 SS
Special weather statement, Apr 20, 10:31 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1031 PM CDT WED APR 20 2011 ALZ004>007-210415- LAWRENCE-LIMESTONE-MADISON-MORGAN- 1031 PM CDT WED APR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE...MADISON AND MORGAN COUNTIES UNTIL 1115 PM CDT... AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TRINITY TO UNION GROVE...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF DECATUR TO ARAB...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CARTWRIGHT. TANNER...ATHENS. LACEYS SPRING...BELLE MINA. FRENCH MILL. WHITESBURG. MADISON...CAPSHAW. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3494 8707 3473 8650 3434 8662 3467 8727 TIME...MOT...LOC 0330Z 261DEG 37KT 3464 8705 3439 8645 SS
Special weather statement, Apr 20, 11:29 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1129 PM CDT WED APR 20 2011 ALZ009-010-210500- DE KALB-JACKSON- 1129 PM CDT WED APR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND JACKSON COUNTIES UNTIL MIDNIGHT CDT... AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCOTTSBORO...MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PISGAH. ROSALIE...HENAGAR. HENAGAR. IDER...BEATY CROSSROADS. SULPHER SPRINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3455 8603 3473 8607 3482 8557 3461 8553 TIME...MOT...LOC 0429Z 259DEG 42KT 3466 8594 SS
Local storm report, Apr 20, 11:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1146 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST RUSSELLVILLE 34.51N 87.73W
04/20/2011 M45.00 MPH FRANKLIN AL EMERGENCY MNGR
MEASURED AT THE EMA OFFICE.
1110 PM TSTM WND DMG CULLMAN 34.18N 86.84W
04/20/2011 CULLMAN AL EMERGENCY MNGR
MULTIPLE TREES DOWN FROM CR 223 NORTHEAST TO CR 703. TIME
ESTIMATED FROM RADAR.
1134 PM FLASH FLOOD S CULLMAN 34.18N 86.84W
04/20/2011 CULLMAN AL EMERGENCY MNGR
MULTIPLE REPORTS OF FLASH FLOODING ALONG HWY 31 SOUTH
FROM CULLMAN TO HANCEVILLE.
&&
AMINSpecial weather statement, Apr 21, 12:09 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1209 AM CDT THU APR 21 2011
ALZ008>010-210600-
DE KALB-JACKSON-MARSHALL-
1209 AM CDT THU APR 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...JACKSON AND MARSHALL
COUNTIES UNTIL 100 AM CDT...
AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HUSTLEVILLE...OR NEAR ALBERTVILLE...MOVING
NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WHITON...LATHAMVILLE.
GERALDINE...HOPEWELL.
LAKEVIEW...CHIGGER HILL.
GUEST...PEEKS CORNER.
RAINSVILLE...COLLBRAN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3449 8556 3438 8562 3420 8605 3418 8620
3440 8639 3476 8558 3452 8551
TIME...MOT...LOC 0509Z 243DEG 26KT 3432 8611
SSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:06 PM CDT | Special Weather Statement | HUN | Franklin | 39 min |
| Apr 20, 9:30 PM CDT | Flash Flood Warning | HUN | Franklin, Lawrence | 6 hr |
| Apr 20, 9:47 PM CDT | Special Weather Statement | HUN | Lawrence | 43 min |
| Apr 20, 10:25 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 50 min |
| Apr 20, 10:31 PM CDT | Special Weather Statement | HUN | Limestone | 44 min |
| Apr 20, 10:47 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Apr 20, 11:21 PM CDT | Flash Flood Warning | HUN | Cullman | 3 hr |
| Apr 20, 11:25 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 50 min |
| Apr 20, 11:29 PM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Apr 21, 12:09 AM CDT | Special Weather Statement | HUN | DeKalb | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.